New Mexico, 2009

High Wind and Strong Wind in New Mexico, April 1, 2009

April 1, 2009 · NWS ABQ · 2 events in 2 counties and zones

Strong wind gusts during a snow event caused a barn in Aztec to flip over on its roof and land on a fence.

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong wind gusts during a snow event caused a barn in Aztec to flip over on its roof and land on a fence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 1, 2:01 PM MST, 59 minutes earlier.

Area forecast discussion, Apr 1, 2:01 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT WED APR 1 2009

.DISCUSSION...
UPPER LEVEL TROUGH IS CURRENTLY PUNCHING JUST SOUTHEAST OF THE
FOUR CORNERS REGION AND DRIVING AN ASSOCIATED COLD FRONT TO THE
SOUTHEAST ALONG WITH IT. SUBSTANTIAL CLOUD COVER HAS REMAINED OVER
MUCH OF THE STATE WITH COLDEST CLOUD TOPS BEING ENHANCED BY UPPER
DIVERGENCE NEAR THE TX BORDER WHILE BEST MID LEVEL FORCING REMAINS
IN THE NORTHWESTERN SECTION OF THE STATE WHERE SHOWERS ARE ONGOING
NEAR AND BEHIND THE FRONT. WINDY CONDITIONS ALSO ONGOING...WITH
MOST SITES HITTING NEAR OR ABOVE ADVISORY CRITERIA. WILL KEEP
ONGOING WIND ADVISORY SEGMENTED AS WAS PREVIOUSLY ISSUED BEFORE
NOON WITH ANTICIPATION OF STRONG NORTHERLY WINDS DEVELOPING BEHIND
THE FRONT IN THE NORTHEASTERN PLAINS. HAVE DECIDED NOT TO ISSUE
ANY WINTER WEATHER ADVISORY FOR THE NORTHEAST HIGHLANDS OR PLAINS
GIVEN THE SHORT DURATION AND VERY LIGHT SNOW ACCUMULATIONS
EXPECTED. A QUICK HOUR OR TWO OF REDUCED VISIBILITIES IN FALLING
AND BLOWING SNOW IS EXPECTED...AND WILL ISSUE A SPECIAL WEATHER
STATEMENT TO ADVERTISE THIS.

QUIETER WEATHER IS IN STORE FOR THURSDAY WITH MODERATE BREEZES AND
TEMPERATURES IN THE 50S AND 60S COMMON ACROSS THE CWA. NEXT UPPER
LEVEL LOW IS EXPECTED TO IMPACT NEW MEXICO THURSDAY NIGHT AND
MORESO INTO FRIDAY NIGHT AND SATURDAY. FRIDAY AND SATURDAY WILL BE
WINDY...SHIFTING NORTHWESTERLY BY LATE SATURDAY AS ANOTHER COLD
FRONT INTRUDES THE STATE. WEAKENING WINDS AND WARMER TEMPERATURES
WILL THEN BUILD IN THROUGH MONDAY BEFORE ANOTHER BROAD UPPER LEVEL
LOW CHURNS INTO THE INTERMOUNTAIN WEST LATER NEXT WEEK.

52

&&

.AVIATION...
OCCASIONAL IFR TO LIFR IN BURSTS OF SNOW AND LOW CIGS THROUGH 03Z
OVER THE WESTERN MOUNTAINS...AND THROUGH 12Z OVER THE NORTHERN
MOUNTAINS...NORTHEAST AND EAST CENTRAL PLAINS INCLUDING KSXX...
KRTN...KCAO AND KTCC. A STRONG COLD FRONT WILL CONTINUE SOUTH ACROSS
THE STATE THROUGH TONIGHT...SHIFTING WINDS TO THE NORTHWEST AND
NORTH. GUSTS OF 35 TO 40 KNOTS WILL CONTINUE THROUGH 02Z OVER THE
WEST...THROUGH 06Z OVER THE CENTRAL MOUNTAINS...AND THROUGH 12Z OVER
THE EASTERN PLAINS. CONDITIONS WILL IMPROVE TO VFR ALL AREAS AFT 12Z
THURSDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ

&&

.FIRE WEATHER...
AN UPPER LEVEL LOW PRESSURE SYSTEM DIVING TOWARD THE FOUR CORNERS
REGION WILL CONTINUE TO CREATE STRONG WINDS OVER MOST AREAS ALONG
AND SOUTH OF I-40 THIS AFTERNOON. EXTREMELY CRITICAL FIRE WEATHER
CONDITIONS WILL CONTINUE OVER SOUTHERN NMZ106-107-108-109. CRITICAL
FIRE WEATHER CONDITIONS WILL BE REACHED FOR AN HOUR OR TWO THROUGH
THIS AFTERNOON OVER NMZ104.

A POWERFUL FRONT WILL SLICE SE THRU THE STATE THIS AFTERNOON AND
EVENING USHERING IN COLDER AIR. WINDS BEHIND THE FRONT WILL BE VERY
STRONG INITIALLY THEN DIMINISH AFTER SUNSET. A SECOND BOUNDARY WILL
SLIDE SOUTH ACROSS THE EAST PLAINS TONIGHT WITH THE POTENTIAL FOR
STRONG WINDS. SOME MEASURABLE SNOW IS ALSO FORECAST FOR THE NORTHERN
MOUNTAINS INTO THE NE OVERNIGHT.

MORE TRANQUIL WEATHER RETURNS TEMPORARILY THURSDAY BEFORE THE NEXT
SYSTEM APPROACHES FROM THE GREAT BASIN. WINDS WILL BEGIN TO INCREASE
FRIDAY WITH LOW ENOUGH RH VALUES FOR ANOTHER ROUND OF CRITICAL FIRE
WEATHER CONDITIONS LIKELY SOUTH OF INTERSTATE 40. WINDS REALLY RAMP
UP SATURDAY OVER THE SOUTHERN HALF OF NM ALONG WITH VERY DRY AIR.
COOLER TEMPERATURES MAY CONFINE CRITICAL FIRE WEATHER CONDITIONS TO
THE EAST CENTRAL PLAINS. SOME PRECIPITATION IS LIKELY AGAIN ALONG
AND NORTH OF INTERSTATE 40.

SUNDAY THROUGH EARLY NEXT WEEK WILL BRING ABOUT A DRYING AND WARMING
TREND BEFORE YET ANOTHER STORM IMPACTS NM BY THE MIDDLE OF NEXT WEEK.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  20  56  33  64 /   5   0  10  20
GALLUP..........................  14  59  30  60 /   0   0   5  10
GRANTS..........................  16  58  30  62 /   5   0   0   5
GLENWOOD........................  25  62  32  69 /   5   0   0   5
CHAMA...........................   8  47  16  48 /  20   0  20  50
LOS ALAMOS......................  18  52  25  59 /   5   0   5  10
RED RIVER.......................   9  42  18  45 /  40   0  10  20
TAOS............................  14  51  24  56 /  20   0   5  20
SANTA FE........................  19  53  29  60 /  10   0   0  10
SANTA FE AIRPORT................  21  55  31  62 /  10   0   0   5
ESPANOLA........................  22  58  26  64 /   5   0   5  10
ALBUQUERQUE HEIGHTS.............  29  60  38  69 /   5   0   0   5
ALBUQUERQUE VALLEY..............  25  63  34  71 /   5   0   0   5
ALBUQUERQUE FOOTHILLS...........  28  59  33  68 /   5   0   0   5
ALBUQUERQUE WEST MESA...........  26  62  35  69 /   5   0   0   5
SOCORRO.........................  30  65  35  74 /   5   0   0   5
SANDIA PARK/CEDAR CREST.........  20  55  29  63 /  10   0   0   5
MORIARTY/ESTANCIA...............  25  56  29  66 /  10   0   0   5
CARRIZOZO.......................  30  59  37  69 /   5   0   0   5
RUIDOSO.........................  29  56  33  62 /   5   0   0   5
RATON...........................  20  53  25  63 /  40   0   5   5
LAS VEGAS.......................  21  53  30  62 /  10   0   0   5
ROY.............................  25  53  34  64 /  30   0   5   5
CLAYTON.........................  27  55  33  69 /  60   0   5   5
SANTA ROSA......................  29  62  38  74 /  10   0   0   5
TUCUMCARI.......................  30  63  36  75 /  30   0   0   5
FORT SUMNER.....................  31  63  37  76 /  20   0   0   5
CLOVIS..........................  31  59  36  75 /  20   0   0   5
PORTALES........................  31  60  38  76 /  10   0   0   5
ROSWELL.........................  36  69  40  79 /   5   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ106>109.

WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ001-003-005-008>011-014>017-019-026.

WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT THURSDAY FOR THE
FOLLOWING ZONES...NMZ006-007.

WIND ADVISORY UNTIL 6 AM MDT THURSDAY FOR THE FOLLOWING ZONES...
NMZ012-013-018-020-021.

&&

52/40
Hazardous weather outlook, Apr 1, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED APR 1 2009

NMZ001>021-026-021200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 7 PM FOR MOST OF THE
AREA ALONG AND SOUTH OF INTERSTATE 40 WHERE STRONG WINDS...LOW
HUMIDITIES AND HIGH FIRE DANGER ARE ANTICIPATED.

WIND ADVISORIES ARE IN EFFECT FOR MUCH OF NORTHERN AND CENTRAL NEW
MEXICO THROUGH THE EVENING. WINDS SUSTAINED AT 25 TO 40 MPH WITH
GUSTS TO AROUND 55 MPH ARE POSSIBLE...AS AN UPPER LOW PRESSURE
SYSTEM AND ASSOCIATED COLD FRONT TRACK OVER THE REGION. IN
ADDITION...ACCUMULATING SNOWS ARE POSSIBLE NEAR THE COLORADO BORDER
AND OVER THE HIGHER TERRAIN OF NORTHERN NEW MEXICO. AT THIS
TIME...SNOWFALL IS EXPECTED TO REMAIN BELOW ADVISORY CRITERIA...BUT
GUSTY WINDS ASSOCIATED WITH THE COLD FRONT MAY RESULT IN AREAS OF
REDUCED VISIBILITIES IN BLOWING SNOW FOR A TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL STRENGTHEN AGAIN FRIDAY AND LINGER SATURDAY AS ANOTHER
STORM SYSTEM TRACKS FROM WEST TO EAST OVER THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 1, 2:40 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 PM MDT WED APR 1 2009

NMZ005>007-021000-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-
340 PM MDT WED APR 1 2009

...LIGHT SNOW EXPECTED ACROSS NORTHEASTERN NEW MEXICO THIS EVENING...

A STRONG UPPER LEVEL DISTURBANCE WILL CONTINUE TO PUSH FROM THE
FOUR CORNERS REGION AND INTO THE EAST CENTRAL PLAINS OF NEW MEXICO.
THIS UPPER LEVEL SYSTEM WILL DRIVE AN ASSOCIATED COLD FRONT INTO
THE EASTERN PLAINS THIS EVENING. ISOLATED TO SCATTERED
AREAS OF LIGHT SNOW ARE EXPECTED TO DEVELOP ALONG AND JUST BEHIND
THIS FAST MOVING FRONTAL BOUNDARY WHILE GUSTY WINDS PREVAIL. SNOW
ACCUMULATIONS OF ONE TO TWO INCHES WILL BE MOST LIKELY NEAR
THE COLORADO BORDER WITH LIGHTER AMOUNTS EXPECTED FARTHER SOUTH.
SUSTAINED WINDS OF 25 TO 35 MPH COMBINED WITH SNOW WILL CREATE AREAS
OF REDUCED VISIBILITIES. MOTORISTS SHOULD ANTICIPATE SUDDEN CHANGES
IN VISIBILITY IN AND NEAR ANY SNOW SHOWERS WITH OCCASIONAL REDUCTIONS
BETWEEN ONE AND THREE MILES AT TIMES.

WEATHER CONDITIONS ARE EXPECTED TO IMPROVE BEFORE SUNRISE THURSDAY
MORNING AS THE UPPER LEVEL DISTURBANCE EXITS THE AREA. STAY TUNED TO
YOUR RADIO...TELEVISION...OR NOAA WEATHER RADIO FOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE OFFICE IN ALBUQUERQUE
CONCERNING THIS DEVELOPING WEATHER EVENT.

SHOEMAKE

Event by event

1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Northwest Plateau

When
April 1, 3:00 PM MST
Where
Northwest Plateau forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Public

High Wind, Chaves County Plains

When
April 1, 7:00 PM MST to 8:00 PM MST
Where
Chaves County Plains forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement

High wind gusts toppled a billboard and ripped the roofs off of four buildings.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153433, 154676.